Georgia, 2010

Damaging Wind in Georgia, June 17, 2010

June 17, 2010 · NWS JAX · 1 event in 1 county or zone

A mid level shortwave trough enhanced lift across the area during the afternoon and evening hours as convection developed along the sea breeze fronts and resultant outflow boundaries over an unstable low level air mass. There was very weak steering flow over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A mid level shortwave trough enhanced lift across the area during the afternoon and evening hours as convection developed along the sea breeze fronts and resultant outflow boundaries over an unstable low level air mass. There was very weak steering flow over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 17, 1:15 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 17, 1:15 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EDT THU JUN 17 2010

...SCATTERED STRONG TO SEVERE STORMS THIS AFTERNOON...
...SOME RELIEF FROM THE HEAT EXPECTED THROUGH EARLY NEXT WEEK...

.SHORT TERM...LATEST MSAS ANALYSIS SHOWS LOW PRESSURE DEPARTING
THE NEW ENGLAND COAST WITH A TRAILING COLD FRONT OFF THE MID
ATLANTIC COAST AND THROUGH THE COASTAL CAROLINAS. MORE OF A
SURFACE TROUGH AXIS EXISTS THIS FAR SOUTH AND CURRENTLY STRETCHES
THROUGH JESUP AND THE SUWANNEE VALLEY OF FLORIDA. HAVE ACTUALLY
SEEN SOME SLIGHTLY DRIER AIR NORTH OF THIS FEATURE WITH DEWPOINTS
"ONLY" IN THE LOWER 70S ALONG THE GEORGIA COAST VERSES MID 70S ON
PREVIOUS DAYS. THIS WILL ALLOW FOR A SLIGHTLY LATER START TO
ROBUST CONVECTION ACROSS THESE AREAS. TO THE SOUTH
HOWEVER...MOISTURE REMAINS PLENTIFUL AND ACTIVITY ALONG THE WEST
COAST SEABREEZE HAS BEEN PLENTIFUL EARLY TODAY. EXPECT EAST COAST
SEABREEZE TO BECOME MORE ACTIVE THROUGH MID AFTERNOON WITH
SATELLITE INDICATIONS OF AN INLAND COLLISION APPEARING MORE
LIKELY.

MAIN FEATURE OF NOTE ALOFT IS THE STRONG 700MB-400MB DIFFERENTIAL
VORTICITY BULLSEYE OVER SOUTHEAST GEORGIA. THIS FEATURE IS
READILY APPARENT ON VISIBLE IMAGERY AND INITIALIZED WELL BY THE
RUC. EXPECT THIS FEATURE TO ENHANCE ACTIVITY ACROSS THE NORTHERN
ZONES THIS AFTERNOON WITH SCT STRONG TO SEVERE ACTIVITY LIKELY.
MID LEVEL DRY AIR HAS BECOME MORE ENTRENCHED ACROSS THE AREA AND
RATHER THAN LIMITING CONVECTION...FEEL THIS WILL ONLY ENHANCE
DOWNDRAFT MOMENTUM IN THE STRONGER ACTIVITY THROUGH LATE EVENING.

FOR FRIDAY...DRIER AIR WILL CONTINUE TO PUSH IN FROM THE NORTH
AND AFFECT MAINLY THE LAYERS ABOVE 700MB. THIS DEGREE OF DRY AIR
WILL LIKELY IMPEDE ROBUST CONVECTION OVER THE GA PORTION WITH THE
STRONGER ACTIVITY LIMITED TO THE FLORIDA ZONES. STILL...EVEN IN
GA...SUFFICIENT MOISTURE IN PLACE IN THE BOUNDARY LAYER ALONG WITH
PRESENCE OF LOW LEVEL TROUGH ALL POINTS TO CONTINUED LIKELY POPS
FOR THE AFTERNOON AND EVENING.

BY SAT...MID LEVEL DRY AIR WILL QUICKLY ERODE AS FRONT WASHES OUT
AND RETURN FLOW MOISTENS UP THE COLUMN. STILL SPOKES OF ENERGY
EXPECT ON EASTERN SIDE OF RIDGE WHICH WILL ENHANCE ACTIVITY
THROUGH THE AFTERNOON HOURS AND ACTIVE EAST AND WEST COAST
SEABREEZE ALL POINT TO A DAY OF CONTINUED LIKELY POPS.

ONE OF THE AFOREMENTIONED SPOKES OF ENERGY BECOMES A PROMINENT
FEATURE FOR SUNDAY AFTERNOON. TIMING OF THIS FEATURE IS STILL IN
QUESTION BUT IF CURRENT MODEL TRENDS HOLD THIS WILL PROVE TO BE
ANOTHER ACTIVE DAY WITH ENHANCED CHANCES FOR STRONG TO SEVERE
STORMS. WILL CAP POPS AT 50 FOR NOW BUT MAY NEED TO BE UPPED TO
LIKELY WITH SUBSEQUENT FORECASTS.

.LONG TERM...HIGH PRESSURE RIDGE AT THE SURFACE AND ALOFT WILL
RE-BUILD TO THE NORTH OF THE REGION AND THIS WILL ALLOW A MORE
ONSHORE FLOW TO DEVELOP ALONG WITH LESS ATMOSPHERIC MOISTURE AND
THIS WILL DROP POPS BACK DOWN TO CLIMO OR SLIGHTLY BELOW CLIMO
LEVELS AT 30-40%. MAX TEMPS WILL ALSO REMAIN NEAR CLIMO VALUES
WITH LOWER TO MID 90S INLAND AND UPPER 80S ALONG THE COAST.

&&

.AVIATION...HAVE TEMPO FOR TSRA AT VQQ AND GNV THIS AFTN AND
OTHERWISE HAVE VCTS AT REMAINING TERMINALS...AS BULK OF ACTIVITY
WILL OCCUR INLAND WITH SBRZ AND OUTFLOW BOUNDARY MERGERS. HAVE
KEPT CB AND VCSH FOR SSI TONIGHT WITH POSSIBILITY OF NOCTURNAL
STORMS NEAR AREA OF STRONG DIFFERENTIAL VORTICITY MENTIONED IN
PARAGRAPH TWO IN SHORT TERM SECTION.

&&

.MARINE...ISOLATED THUNDERSTORMS ARE EXPECTED...BUT WITH LIGHT
WINDS THERE WILL BE NO HEADLINES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  96  73  94 /  50  60  40  60
SSI  78  89  77  89 /  30  40  20  30
JAX  75  92  74  92 /  60  50  40  60
SGJ  76  89  76  89 /  40  40  30  40
GNV  73  93  73  92 /  60  60  40  60
OCF  74  92  74  92 /  60  60  40  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

DEESE/TRABERT/PRESNALL
Hazardous weather outlook, Jun 17, 3:48 AM EST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
448 AM EDT THU JUN 17 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-181000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
448 AM EDT THU JUN 17 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...HOT CONDITIONS TO CONTINUE ALONG WITH SCATTERED STRONG AND
ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

HIGH TEMPERATURES IN THE LOWER TO MID 90S WILL PUSH HEAT INDICES
TO AROUND 105 DEGREES THIS AFTERNOON. EXERCISE EXTREME CAUTION
WHEN OUTDOORS.

SCATTERED TO NUMEROUS STORMS ARE EXPECTED TO DEVELOP TODAY MAINLY
DURING THE AFTERNOON AND EVENING AS THE SEA BREEZES BEGIN TO
DEVELOP AND PROGRESS INLAND. STORM MOTION WILL BE TOWARD THE EAST
AT 5 TO 10 MPH. SCATTERED STRONG TO ISOLATED SEVERE THUNDERSTORMS
WITH DAMAGING WINDS WILL BE POSSIBLE...MAINLY ACROSS SOUTHEAST
GEORGIA. THE SLOW STORM MOTION WILL LEAD TO LOCALLY HEAVY RAINFALL
AS WELL. EXCESSIVE LIGHTNING IS EXPECTED IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH AFTERNOON
AND EVENING. SLOW STORM MOTION WILL CONTINUE THE POTENTIAL FOR
HEAVY RAINFALL AND MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jun 17, 2:35 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
335 PM EDT THU JUN 17 2010

GAZ152>154-165-166-172030-
BRANTLEY-COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN-
335 PM EDT THU JUN 17 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
BRANTLEY...CAMDEN AND SOUTHERN GLYNN COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 430 PM EDT...

AT 335 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM COUNTRY CLUB
ESTATES TO WAVERLY TO TARBORO...MOVING SOUTHEAST AT 20 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
WAVERLY...TARBORO...ST. SIMONS...GLYNN HAVEN...DOCK
JUNCTION...COUNTRY CLUB ESTATES...BRUNSWICK...DOVER BLUFF...JEKYLL
ISLAND AND WOODBINE THROUGH 430 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3113 8137 3114 8143 3110 8147 3109 8145
      3113 8141 3103 8141 3100 8143 3103 8145
      3097 8147 3094 8144 3097 8140 3086 8141
      3077 8146 3079 8148 3076 8153 3102 8190
      3104 8191 3112 8205 3124 8149 3118 8134
TIME...MOT...LOC 1935Z 302DEG 19KT 3112 8129 3101 8154
          3099 8177

DEESE
Special weather statement, Jun 17, 2:48 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
348 PM EDT THU JUN 17 2010

FLZ038-172015-
FLAGLER-
348 PM EDT THU JUN 17 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME
SOUTHERN FLAGLER COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 415 PM EDT...

AT 348 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHEAST OF BARBERVILLE...
MOVING NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
MAINLY RURAL AREAS THROUGH 415 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2926 8122 2926 8141 2927 8142 2930 8142
      2936 8137 2929 8118
TIME...MOT...LOC 1948Z 214DEG 5KT 2926 8134

ZAPPE
Special weather statement, Jun 17, 2:49 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
349 PM EDT THU JUN 17 2010

FLZ040-172015-
MARION-
349 PM EDT THU JUN 17 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 415 PM EDT...

AT 350 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES EAST OF ROMEO...OR 6 MILES
NORTHEAST OF RAINBOW LAKES ESTATES...MOVING SOUTHEAST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ROMEO THROUGH 415
PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2922 8249 2923 8248 2922 8241 2928 8240
      2931 8236 2923 8223 2922 8223 2909 8233
TIME...MOT...LOC 1950Z 321DEG 7KT 2919 8236

ZAPPE
Special weather statement, Jun 17, 3:11 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
411 PM EDT THU JUN 17 2010

FLZ040-172100-
MARION-
411 PM EDT THU JUN 17 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 500 PM EDT...

AT 411 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
ROMEO TO 6 MILES SOUTHEAST OF ROMEO...MOVING EAST AT 5 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ROMEO THROUGH 500
PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2922 8251 2923 8240 2941 8241 2941 8240
      2923 8219 2904 8233
TIME...MOT...LOC 2011Z 264DEG 6KT 2929 8240 2917 8232

ZAPPE
Special weather statement, Jun 17, 3:15 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
415 PM EDT THU JUN 17 2010

FLZ038-172100-
FLAGLER-
415 PM EDT THU JUN 17 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
FLAGLER COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 500 PM EDT...

AT 414 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES WEST OF ORMOND BEACH...MOVING
NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT MAINLY
RURAL AREAS THROUGH 500 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2926 8115 2926 8137 2926 8138 2941 8128
      2934 8114 2926 8114
TIME...MOT...LOC 2014Z 214DEG 5KT 2927 8124

ZAPPE
Special weather statement, Jun 17, 3:30 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 PM EDT THU JUN 17 2010

FLZ025-032-172115-
CLAY-DUVAL-
430 PM EDT THU JUN 17 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN CLAY
AND SOUTHERN DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 515 PM EDT...

AT 431 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF JACKSONVILLE
HEIGHTS...OR 6 MILES NORTH OF LAKESIDE...MOVING SOUTHEAST AT 5 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND JACKSONVILLE
HEIGHTS...BELLAIR...ORANGE PARK...LAKESIDE AND DOCTORS INLET THROUGH
515 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3017 8162 3008 8175 3021 8189 3028 8180
TIME...MOT...LOC 2031Z 317DEG 6KT 3021 8179

ZAPPE

The radar

The Jacksonville radar (KJAX), 44 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
June 17, 3:40 PM EST
Where
Camden County, 0.59 mi W of Harriets Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.870, -81.590

Trees were blown down just north of the Harriet's Bluff area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227771.